ePrints@IIScePrints@IISc Home | About | Browse | Latest Additions | Advanced Search | Contact | Help

Reliability-based critical earthquake load models. Part 1: linear structures

Abbas, AM and Manohar, CS (2005) Reliability-based critical earthquake load models. Part 1: linear structures. In: Journal of Sound and Vibration, 287 (4-5). pp. 865-882.

[img] PDF
av12.pdf
Restricted to Registered users only

Download (283Kb) | Request a copy

Abstract

In this two-parts study the problem of determining stochastic critical earthquake excitations for linear and nonlinear structural systems is considered. In the first part of the study attention is focussed on linear structures. The earthquake load is modelled as a partially specified Gaussian random process. The known information on the excitation involves bounds on total average energy, zero crossing rate and the amount of expected disorder quantified in terms of average entropy rate. The unknown power spectral density function of the earthquake acceleration is computed with three alternative objectives:(a) maximization of probability of exceedance of extreme value of the response over a given duration across a specified permissible limit,(b) minimization of the Hasofer-Lind reliability index associated with the performance criterion considered above and (c) maximization of the steady-state response variance. The relative scope of these methods is discussed. The optimal input power spectral density functions are shown to be nearly identical in all the three cases. The paper discusses the implications of this result and illustrates the formulations with reference to a steel frame and a stack-like structure.

Item Type: Journal Article
Additional Information: Copyright for this article belongs to Elsevier.
Department/Centre: Division of Mechanical Sciences > Civil Engineering
Date Deposited: 04 Nov 2005
Last Modified: 22 Feb 2012 06:31
URI: http://eprints.iisc.ernet.in/id/eprint/3942

Actions (login required)

View Item View Item